Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 48, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Aug 8, 2016, 8:42 AM CDT for Cowley County, Kansas. It took effect at Aug 8, 2016, 11:53 PM CDT. It was in force for 38 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 8:42 AM CDT (13:42 UTC)
- In effect from
- Aug 8, 2016, 11:53 PM CDT
- Expired
- Aug 10, 2016, 2:00 PM CDT
- In force
- 38 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cowley County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Arkansas River at Arkansas City (ARCK1). The gauge peaked at 10.82 ft at Aug 10, 2016, 3:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 17 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07146500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
329
WGUS43 KICT 081343
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
842 AM CDT MON AUG 8 2016
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Arkansas River At Oxford affecting Sumner County.
Arkansas River At Arkansas City affecting Cowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC191-090342-
/O.NEW.KICT.FL.W.0047.160808T2241Z-160809T1948Z/
/OXFK1.1.ER.160808T2241Z.160809T0000Z.160809T0748Z.NO/
842 AM CDT MON AUG 8 2016
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Arkansas River At Oxford.
* From this afternoon until Tuesday afternoon.
* At 7:45 AM Monday the stage was 11.1 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 17.5 feet by this evening. The river will
fall below flood stage by early Tuesday morning.
* Impact...At 18.0 feet...Low lying agricultural fields flood north of
the river gage site.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Tue Wed Thu
Oxford 17.0 11.1 Mon 8 AM 16.3 12.8 10.6
&&
LAT...LON 3735 9725 3715 9722 3717 9704 3741 9712
$$
KSC035-090342-
/O.NEW.KICT.FL.W.0048.160809T0453Z-160810T1900Z/
/ARCK1.1.ER.160809T0453Z.160809T1200Z.160810T0700Z.NO/
842 AM CDT MON AUG 8 2016
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Arkansas River At Arkansas City.
* From this evening until Wednesday afternoon.
* At 8:00 AM Monday the stage was 6.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 12.8 feet by Tuesday morning. The river will fall below
flood stage by early Wednesday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be
expected with bank overflows on west side of river. West Chestnut
Avenue west of the river floods.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Tue Wed Thu
Arkansas City 11.0 6.4 Mon 8 AM 12.8 10.5 7.6
&&
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
3710 9703 3717 9704
$$4 follow-up statements
344
WGUS83 KICT 081900
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
159 PM CDT MON AUG 8 2016
...The flood warning continues for the following river in Kansas...
Arkansas River At Oxford affecting Sumner County.
Arkansas River At Arkansas City affecting Cowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC191-090859-
/O.EXT.KICT.FL.W.0047.160809T0330Z-160809T2030Z/
/OXFK1.1.ER.160809T0330Z.160809T0600Z.160809T0830Z.NO/
159 PM CDT MON AUG 8 2016
The Flood Warning continues for
The Arkansas River At Oxford.
* From this evening until Tuesday afternoon.
* At 1:45 PM Monday the stage was 13.7 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 17.5 feet by early Tuesday morning. The river will fall
below flood stage by early Tuesday morning.
* Impact...At 18.0 feet...Low lying agricultural fields flood north of
the river gage site.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Tue Wed Thu
Oxford 17.0 13.7 Mon 02 PM 16.3 12.8 10.6
&&
LAT...LON 3735 9725 3715 9722 3717 9704 3741 9712
$$
KSC035-090859-
/O.EXT.KICT.FL.W.0048.160809T0730Z-160810T1900Z/
/ARCK1.1.ER.160809T0730Z.160809T1200Z.160810T0700Z.NO/
159 PM CDT MON AUG 8 2016
The Flood Warning continues for
The Arkansas River At Arkansas City.
* From late tonight until Wednesday afternoon.
* At 1:00 PM Monday the stage was 6.5 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and
continue to rise to near 12.8 feet by Tuesday morning. The river
will fall below flood stage by early Wednesday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be
expected with bank overflows on west side of river. West Chestnut
Avenue west of the river floods.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Tue Wed Thu
Arkansas City 11.0 6.5 Mon 01 PM 12.8 10.5 7.6
&&
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
3710 9703 3717 9704
$$824
WGUS83 KICT 090145
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT MON AUG 8 2016
...The flood warning is cancelled for the following river in
Kansas...
Arkansas River at Oxford affecting Sumner County.
...The flood warning continues for the following river in Kansas...
Arkansas River at Arkansas City affecting Cowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC191-090215-
/O.CAN.KICT.FL.W.0047.000000T0000Z-160809T2030Z/
/OXFK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
845 PM CDT MON AUG 8 2016
The Flood Warning is cancelled for
The Arkansas River at Oxford.
* At 8:35 PM Monday the stage was 14.3 feet and steady.
* Flood stage is 17.0 feet.
* Forecast...The river will have a rise tonight then crest below
flood stage at 16.5 feet early Tuesday morning.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Tue Wed Thu
Oxford 17.0 14.3 Mon 9 PM 14.8 12.5 10.6
&&
LAT...LON 3735 9725 3715 9722 3717 9704 3741 9712
$$
KSC035-091545-
/O.CON.KICT.FL.W.0048.160809T0730Z-160810T1900Z/
/ARCK1.1.ER.160809T0730Z.160809T1200Z.160810T0700Z.NO/
845 PM CDT MON AUG 8 2016
The Flood Warning continues for
The Arkansas River at Arkansas City.
* From late tonight until Wednesday afternoon.
* At 8:00 PM Monday the stage was 8.8 feet and rising.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and
continue to rise to near 12.8 feet during the morning. The river
will fall below flood stage by early Wednesday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be
expected with bank overflows on west side of river. West Chestnut
Avenue west of the river floods.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Tue Wed Thu
Arkansas City 11.0 8.8 Mon 8 PM 11.7 8.9 6.8
&&
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
3710 9703 3717 9704
$$425
WGUS83 KICT 091313
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
813 AM CDT TUE AUG 9 2016
...The flood warning continues for the following river in Kansas...
Arkansas River At Arkansas City affecting Cowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC035-100313-
/O.EXT.KICT.FL.W.0048.000000T0000Z-160811T1800Z/
/ARCK1.1.ER.160811T0600Z.160811T0600Z.160811T0600Z.NO/
813 AM CDT TUE AUG 9 2016
The Flood Warning continues for
The Arkansas River At Arkansas City.
* Until Thursday afternoon.
* At 8:00 AM Tuesday the stage was 10.4 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to near flood stage early
Thursday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be
expected with bank overflows on west side of river. West Chestnut
Avenue west of the river floods.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Wed Thu Fri
Arkansas City 11.0 10.4 Tue 8 AM 10.3 10.6 7.6
&&
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
3710 9703 3717 9704
$$465
WGUS83 KICT 091923
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT TUE AUG 9 2016
...The flood warning is cancelled for the following river in
Kansas...
Arkansas River At Arkansas City affecting Cowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC035-091953-
/O.CAN.KICT.FL.W.0048.000000T0000Z-160811T1800Z/
/ARCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
223 PM CDT TUE AUG 9 2016
The Flood Warning is cancelled for
The Arkansas River At Arkansas City.
* At 2:00 PM Tuesday the stage was 10.5 feet.
* Flood stage is 11.0 feet.
* Forecast...The river crested below flood stage at 10.5 feet. The
river will fall to 10.2 feet by Wednesday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be
expected with bank overflows on west side of river. West Chestnut
Avenue west of the river floods.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Wed Thu Fri
Arkansas City 11.0 10.5 Tue 02 PM 10.2 9.6 7.3
&&
LAT...LON 3715 9722 3703 9713 3700 9703 3700 9684
3710 9703 3717 9704
$$
JASWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 8, 7:24 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 8, 7:24 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 724 AM CDT MON AUG 8 2016 .SHORT TERM...(Today through Wednesday night) Issued at 304 AM CDT Mon Aug 8 2016 Today-Tonight: An ongoing mesoscale convective complex is expected to continue impacting areas especially east of the Kansas Turnpike with locally torrential rainfall rates through daybreak, in response to moisture transport via a veered southwesterly low- level jet. This convection is occurring within a very high precipitable water axis maximum (around 2.2 inches). Cloud tops have been warming some and instability (MUCAPES) weakening over the past couple of hours, indicating some weakening of the system. However, some echo training and storm merger effects could still affect southeast Kansas, leading to localized flooding/flash flooding early this morning. The storms are expected to gradually taper and diminish from west to east during the morning hours as the storm complex continues weakening. So, planning to maintain ongoing flash flood watch for now which is valid until 14z, however we are expecting to begin trimming the watch from west to east soon. Convective outflow is likely to reinforce the remnant west-east oriented stationary front near the Kansas/Oklahoma border today. Lingering cloud cover, easterly flow and moist to saturated soils should keep highs tempered in the 80s, with near 90 degree readings closer to the Oklahoma border. Short term models signal another 35-40 knot southerly low-level jet developing this evening, feeding moisture transport northward into central/eastern Kansas within the high precipitable water plume. Thinking at least scattered storms appears plausible. Tuesday through Wednesday: Mid-upper level heights are progged to rise over the Central Plains during this two day period, with the low-level winds becoming more southerly by Wednesday. The deep monsoonal fetch should diminish by Wednesday. Will maintain some low thunderstorm chances over eastern Kansas Tuesday, with most of the area expected to be dry by Wednesday. This should also allow temperatures to climb above normal, but will show a slower trend than the more aggressive models, given recent widespread rainfall in the forecast area. Afternoon heat indices of 100-105 are progged, and could be a few degrees higher given evapotranspiration effects. Therefore, heat headline potential will be monitored. .LONG TERM...(Thursday through Sunday) Issued at 304 AM CDT Mon Aug 8 2016 The medium range models indicate upper troughing moving slowly eastward across the Northern Plains/Upper Mississippi Valley late Thursday into the upcoming weekend. A cold front will be associated with this upper troughing, with the GFS and ECMWF bringing the front southward through Kansas late Thursday through Friday. Thursday may be the hottest day of the week with highs in the mid 90s to around 100 just ahead of the approaching cold front. A chance of thunderstorms will then accompany the cold front Thursday night through Friday night. Highs are projected to drop back into the mid 80s to near 90 for the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 713 AM CDT Mon Aug 8 2016 LIFR was expanding across central KS with visibilities as low as 1/2 mile in a moist easterly flow regime while MVFR/VFR was observed further south and east across south central and southeast KS with ceilings in the 7000-10000+ FT range. Reduced flight categories will likely linger through late morning or early afternoon across central KS before improving. With limited insolation, confidence in deep moist convection this afternoon remains too low to mention in area TAFS. Light easterly winds are anticipated across the area through the 24-hr period. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 87 74 94 75 / 40 30 20 10 Hutchinson 85 73 94 74 / 30 30 20 10 Newton 86 73 93 74 / 50 30 20 10 ElDorado 86 73 92 75 / 60 30 20 10 Winfield-KWLD 90 75 95 76 / 40 30 20 10 Russell 84 70 96 73 / 10 30 10 10 Great Bend 85 71 96 73 / 10 30 10 10 Salina 84 72 94 75 / 10 30 10 10 McPherson 85 72 94 74 / 30 30 20 10 Coffeyville 89 74 94 75 / 50 30 30 20 Chanute 86 73 92 74 / 80 30 30 20 Iola 85 73 91 74 / 80 30 30 20 Parsons-KPPF 88 74 93 75 / 60 30 30 20 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...MWM
Hazardous weather outlook, Aug 8, 5:49 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 549 AM CDT MON AUG 8 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 549 AM CDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES WILL LINGER THIS MORNING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. A FEW COUNTY FLOOD WARNINGS REMAIN IN EFFECT IN SOUTH CENTRAL AND SOUTHEAST KANSAS THIS MORNING. SCATTERED STORMS WILL BE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA. A FEW STRONG STORMS WITH LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS TUESDAY INTO TUESDAY NIGHT. A STRONG STORM OR TWO WITH LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE. AFTERNOON HEAT INDICES OF NEAR 100 TO 106 WILL BE POSSIBLE TUESDAY THROUGH THURSDAY ACROSS THE ENTIRE AREA. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY. A HANDFUL OF STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:44 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| Aug 7, 10:09 PM CDT | Areal Flood Warning | ICT | Chautauqua, Montgomery | 5 hr |
| Aug 7, 11:24 PM CDT | Special Weather Statement | ICT | Harper, Kingman, Sumner | 36 min |
| Aug 7, 11:27 PM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| Aug 7, 11:56 PM CDT | Special Weather Statement | ICT | Kingman | 34 min |
| Aug 8, 12:04 AM CDT | Special Weather Statement | ICT | Sumner | 41 min |
| Aug 8, 12:15 AM CDT | Areal Flood Warning | ICT | Kingman, Sedgwick, Sumner | 15 hr |
| Aug 8, 12:29 AM CDT | Flash Flood Warning | ICT | Kingman, Reno, Sedgwick, Sumner | 5 hr |
| Aug 8, 12:38 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more | 5 hr |
| Aug 8, 2:08 AM CDT | Areal Flood Warning | ICT | Greenwood, Woodson | 13 hr |
| Aug 8, 5:56 AM CDT | River Flood Warning | ICT | Kingman | 18 hr |
| Aug 8, 8:42 AM CDT | River Flood Warning | ICT | Sumner | 30 hr |
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.